Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 26, 2024, 7:07 PM HST for Hawaii County, Hawaii. It was in force for 69 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2024, 7:07 PM HST (05:07 UTC)
- Expired
- Jan 29, 2024, 3:53 PM HST
- In force
- 69 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842 WWHW70 PHFO 270507 AAA NPWHFO URGENT - WEATHER MESSAGE...UPDATED National Weather Service Honolulu HI 707 PM HST Fri Jan 26 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... The High Wind Advisory was upgraded to a High Wind Warning for the Big Island summits this evening due to stronger winds observed at the summits. HIZ028-271815- /O.UPG.PHFO.WI.Y.0007.000000T0000Z-240129T0200Z/ /O.NEW.PHFO.HW.W.0005.240127T0507Z-240128T0400Z/ Big Island Summits- 707 PM HST Fri Jan 26 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...West winds 50 to 65 mph with gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ RCB
6 follow-up statements
169 WWHW70 PHFO 271334 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Sat Jan 27 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-280245- /O.CON.PHFO.HW.W.0005.000000T0000Z-240128T0400Z/ Big Island Summits- 334 AM HST Sat Jan 27 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 50 to 65 mph with gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ RCB
419 WWHW70 PHFO 280141 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 341 PM HST Sat Jan 27 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM HST SUNDAY FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-281445- /O.EXT.PHFO.HW.W.0005.000000T0000Z-240129T0200Z/ Big Island Summits- 341 PM HST Sat Jan 27 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM HST SUNDAY... * WHAT...West winds 50 to 65 mph with gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 4 PM HST Sunday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
318 WWHW70 PHFO 281334 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Sun Jan 28 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-290245- /O.EXT.PHFO.HW.W.0005.000000T0000Z-240129T0400Z/ Big Island Summits- 334 AM HST Sun Jan 28 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West-southwest winds 45 to 60 mph with gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ RCB
298 WWHW70 PHFO 290139 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 PM HST Sun Jan 28 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-291445- /O.EXT.PHFO.HW.W.0005.000000T0000Z-240129T1600Z/ Big Island Summits- 339 PM HST Sun Jan 28 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...West winds 50 to 60 mph with localized gusts over 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
147 WWHW70 PHFO 291339 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 AM HST Mon Jan 29 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-300245- /O.EXT.PHFO.HW.W.0005.000000T0000Z-240130T0400Z/ Big Island Summits- 339 AM HST Mon Jan 29 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 50 to 60 mph with localized gusts over 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ Powell
851 WWHW70 PHFO 300153 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 PM HST Mon Jan 29 2024 ...HIGH WIND ADVISORY IS IN EFFECT UNTIL 6 AM HST TUESDAY FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... .The High Wind Warning has been downgraded to a High Wind Advisory for the Big Island summits this evening due. Advisory level winds are currently being observed at the summits. HIZ028-301500- /O.CAN.PHFO.HW.W.0005.000000T0000Z-240130T0400Z/ /O.NEW.PHFO.WI.Y.0008.240130T0153Z-240130T1600Z/ Big Island Summits- 353 PM HST Mon Jan 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Winds 45 to 55 mph with localized gusts to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking difficult. These winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 26, 3:55 PM HST, 3 hours 12 minutes earlier.
Area forecast discussion, Jan 26, 3:55 PM HST, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 355 PM HST Fri Jan 26 2024 .SYNOPSIS... Dryish weather will prevail through the weekend with scattered leeward showers and isolated windward showers. Southwest winds will continue to increase tonight, with moderate winds holding through the weekend. Increasing rain chances and occasionally breezy southwesterly winds will develop Sunday night and continue through the middle of next week as a front approaches from the northwest and slowly moves eastward down the island chain. Light and variable winds develop behind the front. A return to trade wind weather is possible late next week. && .DISCUSSION... Radar and satellite imagery this afternoon show partly to mostly cloudy skies across the state with isolated to scattered showers across leeward coasts and waters as a weakening cold front moves slowly east and the surface ridge axis settles to our south. Expect rather dry conditions to continue through the weekend with scattered leeward showers and isolated windward showers. Guidance continues to show the surface ridge axis remaining in place through the weekend as a front approaches from the northwest. Moderate southwesterly winds will continue to develop across the western islands tonight and spread to the remaining islands on Saturday. Little change is expected through Sunday as the front stalls northwest of Kauai. Another slightly stronger front is expected to move in from the northwest Sunday night into Monday, then slowly move eastward down the island chain Monday night and Tuesday before stalling and dissipating over the eastern half of the state on Wednesday and Thursday. Will see a brief period of light and variable winds behind the front, with the long awaited return to trade wind weather possible late next week. && .AVIATION... A few cloud bands, with dwindling showers, continue to move over the smaller islands from the southwest this afternoon. VFR conditions continue to dominate and are expected to do so through Saturday. Some brief MVFR conditions are possible, but are not expected to last long. The Big Island cleared out last night, and has seen some clouds develop during the day. Expecting a similar pattern tonight and Saturday - clearing tonight, and some cloud development tomorrow with limited showers. No AIRMETs are currently in effect, and none are expected tonight. && .MARINE... No significant changes to the forecast this afternoon, particularly because we are between significant swells. Southwest to west winds are expected to continue as we head into the weekend with a ridge south of the islands. A front is expected to approach the area from the northwest, and enter the northern offshore waters this weekend. Moderate to fresh south to southwest winds are expected ahead of the front early next week. This front may move over the islands Monday night and Tuesday, potentially followed by a brief period of trade winds during the middle to second half of the new week. A new west-northwest swell is slated to arrive Sunday and Monday, bringing High Surf Advisory level surf to exposed north and west facing shores. The westerly component to the swell may very likely impact the west facing shores of the Big Island. Another storm is currently developing in the far northwest Pacific, and is forecast to track eastward where it will merge with the low that will produce this weekends swell. As a result, a large to extra- large long period west-northwest swell is expected Tuesday and could push surf heights to High Surf Warning levels. Short-period choppy wind waves along south and west facing shores will ease as winds trend down today, but will likely redevelop again over the weekend as southwest winds increase again. Surf along east facing shores will remain small due to the lack of easterly trade winds. Surf along south facing shores will remain small except for areas exposed to the west wrap. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM HST Sunday for Big Island Summits. && DISCUSSION...Ahue/Vaughan AVIATION/MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 3:15 PM HST | Wind Advisory | HFO | Hawaii | 4 hr |
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.